Health Guide Net

Midol vs Pamprin For Cramps and Bloating – Side Effects & Differences

Midol vs Pamprin For Cramps and Bloating – Side Effects & Differences

Premenstrual syndrome is a condition which affects a woman’s physical health, emotions, and behavior during certain days of the menstrual cycle.

According to the American Congress of Obstetricians and Gynecologists, more than fifty percent of women who menstruate report some pain from period cramps.

For most women, the pain starts the day before or the day of the period and can last up to three days into the period.

Nonsteroidal anti-inflammatory drugs are typically used to treat cramps. Here is a comparison of two over-the-counter medicines that are used for PMS symptoms:

Midol Complete

It is a brand of an OTC drug for menstrual cramping and other effects related to menstruation and PMS.

The “Midol Complete” formulation consists of:

  • pyrilamine maleate (15 mg) – it is an antihistamine which reduces the effects of histamine, a neurotransmitter in the body. It is also a diuretic which can help with bloating;
  • caffeine (60 mg) – it serves the purpose of moving pyrilamine maleate and acetaminophen through the bloodstream faster;
  • acetaminophen (500 mg) – it belongs to a family of drugs called analgesics and works by blocking pain signals from reaching the brain.

Pamprin Multi-Symptom

It is a combination medicine that contains:

  • pyrilamine – an antihistamine which reduces the effects of histamine in the body;
  • pamabrom – a diuretic (water pill);
  • acetaminophen – a fever reducer and pain reliever.

Uses

Midol is used to temporarily relieve fatigue, backaches, muscle aches, cramps, and headaches.

It can also be used for water weight gain and bloating.

Pamprin is used to treat the symptoms of premenstrual syndrome, like:

  • irritability;
  • cramps;
  • muscle pain;
  • headache;
  • water weight gain;
  • bloating;
  • tension.

Mechanism of Action

Both medicines work by blocking the production of prostaglandins (hormones which have a variety of diverse functions in the body) which are released in the human body during pain.

Side Effects

Midol

The most common adverse events associated with this medicine include:

  • sleep problems (insomnia);
  • drowsiness;
  • feeling nervous;
  • dizziness;
  • blurred vision;
  • upset stomach;
  • constipation;
  • loss of appetite;
  • nausea;
  • dry nose;
  • dry mouth;
  • mild headache.

More serious side effects include:

  • urinating less than usual;
  • rapid pulse;
  • jaundice (yellowing of your skin or eyes);
  • chest pain;
  • clay-colored stools;
  • uneven heart rate;
  • dark urine;
  • pain in your upper stomach;
  • unusual weakness;
  • easy bleeding;
  • seizure (convulsions);
  • severe nervousness;
  • hallucinations.

Pamprin

Common side effects of this medicine may include:

  • blurred vision;
  • drowsiness;
  • rapid pulse;
  • dizziness;
  • slow or uneven heart rate;
  • mild headache;
  • chest pain;
  • nausea;
  • dry mouth or throat;
  • sleep problems (insomnia);
  • feeling nervous;
  • upset stomach;
  • constipation.

More serious side effects may include:

  • urinating less than usual or not at all;
  • severe nervousness;
  • jaundice (yellowing of your skin or eyes);
  • hallucinations;
  • clay-colored stools;
  • confusion;
  • dark urine;
  • seizure (convulsions);
  • loss of appetite;
  • pain in your upper stomach;
  • unusual weakness;
  • easy bruising or bleeding.

Dosage

Midol – take 2 caplets with water at intervals of 6 hours, as needed. Do not exceed 6 caplets a day. Do not take for longer than 10 days in a row.

Pamprin – at the first sign of premenstrual discomfort, it is recommended to take 2 caplets with water every 6 hours. Do not to exceed 8 caplets in a 24 hour period.

Warnings & Precautions

Midol

Do not give this medicine to a child younger than 12 years old without first checking with your healthcare professional.

Before using this product, tell your healthcare professional if you have:

  • chronic bronchitis;
  • emphysema;
  • difficulty in urination due to enlargement of the prostate gland;
  • glaucoma;
  • kidney disease;
  • liver disease;

Avoid this medicine if you have ever had an allergic reaction to any ingredients in this product.

Do not combine this medicine with any other product containing acetaminophen.

Pamprin

Do not use this product if you have untreated:

  • thyroid disorder;
  • heart disease;
  • COPD;
  • asthma;
  • glaucoma.

This product is not recommended for children less than 12 years old.

Before using this medicine, tell your healthcare provider if you have other medical conditions, particularly:

  • urination problems;
  • enlarged prostate;
  • a history of alcoholism;
  • liver disease;
  • if you take a blood thinner;
  • glaucoma;
  • kidney disease.

Drug Interactions

Midol

It may interact in a negative way with the following medications:

  • Tylenol (acetaminophen);
  • Benadryl (diphenhydramine);
  • Zoloft (sertraline);
  • cyclobenzaprine;
  • Zyrtec (cetirizine);
  • Excedrin Migraine;
  • Xanax (alprazolam);
  • Gabapentin;
  • trazodone;
  • tramadol;
  • melatonin;
  • a potassium supplement (Epiklor, K-Lyte, Cytra, Polycitra, or Urocit-K).

Pamprin

It may interact in a negative way with the following medications:

  • Zoloft (sertraline);
  • acetaminophen;
  • Tylenol (acetaminophen);
  • Benadryl (diphenhydramine);
  • trazodone;
  • gabapentin;
  • tramadol;
  • Lexapro (escitalopram).

Alcohol

Avoid the intake of alcohol while using these medicines.

Alcohol can increase certain side effects of pyrilamine and may increase your risk of liver damage while you are taking acetaminophen.

Is It Safe During Breastfeeding?

Midol

There isn’t enough information about the safety of using acetaminophen, pyrilamine maleate, and caffeine during breastfeeding.

Before using this product, please always consult with your healthcare provider to weigh the potential benefits and risks.

Pamprin

This medicine may pass into breast milk and harm a nursing infant.

Do not use acetaminophen, pamabrom, and pyrilamine without a healthcare provider’s advice if you are breast-feeding a baby.

Conclusion: Midol vs Pamprin – Which Is Better For Cramps & Bloating?

Midol Complete (combination of acetaminophen, caffeine, and pyrilamine)) is a medication which is mainly used to treat symptoms related to female menstrual and premenstrual syndromes like bloating, pain, and discomfort.

Pamprin Multi-Symptom (combination of acetaminophen, pamabrom, and pyrilamine) is used for the temporary relief of pain from conditions like toothaches, muscle aches, headaches, and menstrual cramps.

For bloating, Pamprin is more effective since it contains pamabrom, a diuretic that works by increasing urination. For relieving pain, Midol acts faster, due to its content of caffeine.

Both medications are more effective if they are taken at the first sign of discomfort, generally a few days before a period starts.

Note – both products contain acetaminophen. Taking too much acetaminophen may cause serious liver disease.

Sources

https://edition.cnn.com/2015/04/15/health/study-acetaminophen-dulls-joy/index.html
https://www.sciencedirect.com/science/article/pii/S016034501530670X
http://pediatrics.aappublications.org/content/early/2017/10/26/peds.2016-3840
http://journals.sagepub.com/doi/pdf/10.1177/0300060517693423

Health Guide's Editorial

Health Guide Net provides qualitative and informative articles on health, diet, and beauty.

Add comment